Montana, 2020Blizzard and Winter Storm in Montana, February 2 to 3, 2020
February 2 to 3, 2020 · NWS BYZ · 4 events in 4 counties and zones
After temperatures in the 60s on the 1st, a strong cold front moved across the forecast area on the 2nd. A moist, northeasterly upslope flow developed behind the front.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After temperatures in the 60s on the 1st, a strong cold front moved across the forecast area on the 2nd. A moist, northeasterly upslope flow developed behind the front. This upslope flow, combined with an upper level disturbance moving within an unstable northwest flow aloft, resulted in heavy snow across portions of the Billings Forecast Area. The heaviest snow occurred along the Beartooth/Absaroka and Big Horn Mountain Foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 2, 3:03 AM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Feb 2, 3:03 AM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Billings MT
303 AM MST Sun Feb 2 2020
.DISCUSSION...
Today and tonight...
A Canadian cold front was entering the northern zones of our
forecast area, as of this writing. This front will continue to sag
south through the morning and usher in colder air on northwest
winds. Winds were decreasing along the western foothills, where
wind highlights were in place, but the advancing cold front will
shut this down quickly early this morning. Will let the High Wind
Warnings fall with the issuance of the morning package. Highs
today will be in the morning, with falling temperatures the rest
of the day.
Moisture will stream over the top of the cold air in place and
combine with deep upslope flow that is progged to develop by early
afternoon to produce snowfall. Already seeing returns on KBLX
radar showing up over northwest zones, and this will shift south
and east over time. Plenty of moisture is available for lifting as
water vapor imagery shows the tap all the way toward Hawaii.
Still some differences on how the operational runs were handling
the timing of the snow tapering off and how quickly the heaviest
snow shifts south. The GFS was coming more in line with the ECMWF
in slowing down the tapering off time. Heaviest snow certainly
looks to be today and tonight, with tapering off Monday and Monday
night. The foothills and Sheridan county will be the big snow
winners with upwards of a foot of snow expected. The north and
east facing slopes of the mountains could pick up a foot and a
half of new snow. Farther north, still looking like Billings
should get 4-6 inches. Going forecast has this all handled very
well and made very little changes. TWH
Monday through Sunday...
Snow is expected to continue into Monday morning across the region,
diminishing from northwest to southeast Monday evening and night.
Most locations north and east of Billings will see an inch or
less of additional snowfall, while Red Lodge and Sheridan could
see 4 to 6 more inches of snow through the day Monday. Expect snow
covered and slick road conditions for the Monday morning commute.
NW flow and some shortwave ridging for Tuesday should bring a dry
day, but will remain cold with increasing wind. Blowing snow
could be a concern for at least Tuesday, especially from
Livingston to Big Timber and Harlowton, where a developing lee sfc
trof will bring a return of some gusty gap winds. Peak gusts
appear to top out around 50 mph at this time, but is worth keeping
an eye on. Blowing snow may extend as far east as Billings, and
could extend into Wednesday, before warmer temps can crust over
snow.
Unsettled NW flow aloft will bring periods of snow/rain showers
and wind Wednesday through Thursday. Some rain could mix in with
the snow on Thursday as temps rise. Another cold front is
progged into the region by Friday morning with another shot of
snow persisting through the weekend with cooler temps. There is
still significant uncertainty with this system, so will continue
to watch closely.
High temperatures will generally be in the 20s Monday and
Tuesday. Temps will begin to recover Wednesday, with highs mainly
in the 30s. Temps in the 40s are expected for Thursday through
Saturday. Sunday temps drop back into the 30s across the region.
There is uncertainty with the high temperatures especially for
Thursday- Sunday. Temperatures could trend lower in future
forecasts as we get closer in time to the cold frontal passage and
models get a better handle on its movement and timing. Gilstad
&&
.AVIATION...
A Canadian cold front will work through the area this morning and
bring north to northwest winds. Winds will turn to the northeast
into the afternoon as colder air ushers in. The cold front will
bring increasing coverage of snowfall this morning into the
afternoon. The snow will become widespread (mainly west of KMLS)
by early afternoon. Expect MVFR to IFR conditions, with some LIFR
near the foothills. The mountains will be obscured. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Mon Tue Wed Thu Fri Sat
-------------------------------------------------------
BIL 039 019/029 009/027 015/036 027/044 032/042 027/040
+/O 77/J 30/U 02/J 25/W 55/W 33/W
LVM 037 018/026 006/028 016/035 030/046 036/045 030/042
9/O 95/J 20/N 12/J 46/W 65/W 33/W
HDN 040 019/029 010/029 012/037 025/044 030/042 024/040
9/S 76/J 30/U 12/J 46/W 66/W 43/W
MLS 040 017/030 012/030 016/038 027/043 028/039 024/039
3/O 22/J 10/U 02/W 24/W 43/W 22/W
4BQ 041 018/028 012/028 012/035 025/041 028/039 024/040
3/S 66/J 30/U 02/J 35/W 54/W 32/W
BHK 039 015/028 010/029 014/035 024/039 024/036 022/038
2/S 11/E 10/B 01/B 13/W 33/W 21/E
SHR 038 014/023 004/024 003/033 020/041 027/040 021/038
9/S 99/J 71/U 02/J 46/W 66/W 33/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 5 PM MST Monday FOR
ZONES 29-42-63-173-228.
Winter Weather Advisory in effect until 11 PM MST Monday FOR
ZONES 34-40-57-58-64-65-139-141-170-172-235.
Winter Storm Warning in effect until 5 AM MST Tuesday FOR
ZONES 56-66-67-171.
Winter Storm Warning in effect until 5 PM MST Monday FOR ZONE
68.
Winter Storm Warning in effect from 8 AM this morning to 5 AM
MST Tuesday FOR ZONES 138-169.
WY...Winter Storm Warning in effect until 5 AM MST Tuesday FOR
ZONE 198.
Winter Storm Warning in effect from 8 AM this morning to 5 AM
MST Tuesday FOR ZONE 199.
&&
weather.gov/billingsHazardous weather outlook, Feb 1, 2:28 PM MST, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
228 PM MST Sat Feb 1 2020
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-012230-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
228 PM MST Sat Feb 1 2020
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Turning colder with accumulating snowfall.
* WHERE...Across the region.
* WHEN...Sunday and Monday.
* ADDITIONAL DETAILS...The arrival of a Canadian cold front will be
accompanied by developing snowfall early Sunday. Periods of snow
will continue through Monday or Monday night, especially along
the mountains and foothills where significant snow accumulations
are expected. Most of the region should see at least some
snowfall. Stay in touch with the forecast through the weekend,
and be ready for a dramatic shift to wintry conditions.
* ADDITIONAL HAZARD CONCERNS...Very warm, dry and windy conditions
will increase grass fire danger today. Please take care to avoid
starting a fire as it could spread rapidly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
Winter Storm, Absaroka / Beartooth Mountains
- When
- February 2, 5:00 AM MST to February 3, 1:00 PM MST
- Where
- Absaroka / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Mystic Lake reported 12 inches of snow and Red Lodge Mountain reported 15 inches.
Winter Storm, Beartooth Foothills
- When
- February 2, 7:00 AM MST to February 3, 11:00 PM MST
- Where
- Beartooth Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred across the area.
Blizzard, Red Lodge Foothills
- When
- February 2, 8:30 AM MST to February 3, 1:00 PM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Snowfall of 6 to 8 inches was reported across the area.
Winter Storm, Bighorn Canyon
- When
- February 2, 10:00 AM MST to February 3, 1:00 PM MST
- Where
- Bighorn Canyon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.326, -108.259 (the zone’s center; the record gives no point)
Snowfall of 8 to 10 inches occurred across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Nevada, February 2 to 3, 2020$215,000 · 59 kt wind · 7 events
- High Wind and Strong Wind in California, February 2 to 3, 2020$78,000 · 78 kt wind · 28 events
- High Wind and Winter Weather in California, February 2 to 3, 2020115 kt wind · 18 events
- Winter Storm in Idaho, February 2 to 3, 202015 events
- Winter Storm in Wyoming, February 2 to 4, 202013 events
- Blizzard and Heavy Snow in Wyoming, February 2 to 4, 202012 events
- Frost and Freeze in California, February 2 to 4, 202011 events
- High Wind and Frost and Freeze in California, February 2 to 5, 202068 kt wind · 10 events
- Winter Storm and Winter Weather in South Dakota, February 2 to 3, 20208 events
- Dense Fog in California, February 2, 20206 events
- High Wind in Nevada, February 2, 202081 kt wind · 5 events
- Winter Storm and Winter Weather in Wyoming, February 2 to 3, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871269, 871267, 871268, 871266.